Living With MS

Discussing all aspects of Multiple Sclerosis, various treatments, including accurate information regarding Tysabri.

Friday, September 14, 2007

Tysabri:

To the MS patients that are confused over the recent article that was released by HealthDay (specifically from "reporter" Amanda Gardner), here was my e-mail reply to HealthDay and I suggest that anyone else concerned about these anti-Tysabri biased reports from her also e-mail HealthDay at the address listed below.

These reports are outrageously slanted, ugh!:


Subj: Article written by Amanda Gardner 9/13: Priority High
Date: 9/14/2007 2:27:15 PM Pacific Daylight Time
From: LGLBGL2003
To: editors@healthday.com


Gentlepersons:

I am writing you today in reference to the article written by Healthday News Reporter Amanda Gardner dated September 13th, 2007 http://news.yahoo.com/s/hsn/20070913/hl_hsn/stoppingtysabrimayworsenms
as well as the article http://www.sciencedaily.com/releases/2007/09/070912163524.htm which had several inaccuracies.

Specifically, with regard to the September 13 article, she incorrectly states: "
But the drug has a checkered past. It first received U.S. Food and Drug Administration approval in November 2004, only to be pulled from the market three months later after several patients in clinical trials developed a rare but deadly viral infection of the brain called progressive multifocal leukoencephalopathy"

The medication that she's referencing, Tysabri/Natalizumab, was not pulled from the market (which implies the FDA required it to be pulled). Tysabri was voluntarily removed from the market by the manufacturer Biogen IDEC, until a comprehensive and thorough safety review had been conducted, which took more than a year. Furthermore, "several" patients in the clinical trials did not develop progressive multi-focal leukoencephalopathy. Three patients developed PML, wherein two of the patients had compromised immune systems with a drug interaction/combination Avonex therapy, and the third patient (a Crohn's patient) that also had a drug interaction due to having a six year history of Azathioprine use, which rendered him severely immune compromised.

With regard to Ms. Gardner's opening 'sensationalized' statement: "
People suffering from multiple sclerosis who stopped taking the controversial drug Tysabri experienced a resurgence of brain lesions associated with their disease, researchers report.", MS patients are now confused and scared of Tysabri, and she has done a terrible disservice to these MS patients that need Tysabri. Since September 13th, I have received several e-mails from distressed MS patients after reading her articles.

Then towards the end of her "rebound" article, she briefly mentions "
"Virtually all of the high-rebound figure came from the group that had a mean duration of therapy of only two months. I think that's relatively reassuring for the drug," Richert said."

While I understand that she was quoting the original report from Online Neurology, her article was extremely misleading in that:

It takes approximately 2 months for Tysabri to fully leave the body;

Far too much weight is being given to a the "observational" study which involved a mere 21 patients at this ONE facility;

Was this just a problem at this one site or a universal finding?

Were any of female participants post-pregnancy?

Late term pregnancy is protective from relapses, and then post-pregnancy has a higher than usual rate of relapse. That is why many MS patients choose to go
back on therapy quickly after pregnanacy;

Were any of the participants in the original monotherapy trials [Affirm]?

Were any of the participants in the combination trials [Sentinel]?

The larger question is whether the patients were placed on another agent or just withdrawn from Tysabri? If they were not placed on another medicine within 1 month of their last Tysabri dose, then that could be the problem;

If this site washed out for months and other sites switched quickly to Tysabri, there may not be a big issue;

Also of note, rebound was noted in the rodent EAE model when oral antiVLA-4 agents (act the same as Tysabri) were used. The average active study patient was on Tysabri 30 months or so and the placebo switched patient 6 months or so. Their finding of a difference between Tysabri/Tysabri and placebo/Tysabri patients could have a simple explanation;

Mechanistically, one can think that there are many myelin reactive T and B cells floating around the periphery (blood and lymphoid tissues) unable to get into the brain to expand and cause a plaque while a patient is on Tysabri. As Tysabri goes away over 2 months, the surviving cells can come into the brain. After a long period of Tysabri, there will be fewer living activated cells in the periphery than there would be after a short period, so less rebound could occur;

A larger controlled study previously addressed this issue of "rebound effect", which completely contradicts the smaller, non-controlled study. Obviously this larger multi-site study (incidentally in a population similar to the placebo/Tysabri group) has much more weight than a single observational site study with 1/10th the number of patients that were involved in the extension study where compiled data was from every site (hundreds of patients).
The full article can be found at: http://www.emea.europa.eu/humandocs/PDFs/EPAR/tysabri/H-603-en6.pdf
.

As a MS patient for over 31 years, and current Tysabri patient, it is my belief that when discussing these kind of "sensationalistic" findings, one has to be very careful as these kinds of reports written by Ms. Gardner are "sketchy" at best, and can/are causing needless worry and panic in the MS patient community, and indeed in the Crohn's patient community as well.

It is difficult enough as it is that we have to deal with an autoimmune disease (which is chronic and progressive in nature; which has very few effective treatment options-posing a very real and tremendous unmet medical for a disease which we must fight daily; including the social stigmas attached thereto), but we now have to deal with articles such as Ms. Gardner's?

For Ms. Gardner to just "gloss over" the realities of suffering patients with partial and misleading facts as I have indicated above, rather than completely and fully emphasizing them at the forefront of her articles, ultimately renders her articles rather misleading and egregious (which includes HealthDay).

It would be appreciated if a correction statement were added to these articles and reprinted today, which will obviously calm the fears of many patients who are reading these articles written by Ms. Gardner.

Very truly yours,

Lauren Roberts
(MS patient and Tysabri user)


***
Maybe if enough people e-mailed HealthDay, they will issue a corrected statement.

(((hugs)))
Love, Lauren
A very proud member of www.MSpatientsforchoice.org

4 Comments:

  • At 8:57 AM, Blogger Cyndee said…

    Lauren,
    Great Job in finding out the truth of this matter! I had friends emailing me the article and worried about my taking Tysabri.
    I wrote back to them, that it really didn't matter to me because I never plan on stopping taking Tysabri!
    After my infusion I have 10-12 days of my daily MS problems that are gone! I love those days and schedule around them for activities that I can't usually do. I am still heat sensitive, but that's about it. So, NO, I'm not stopping my Tysabri!!

     
  • At 6:17 PM, Blogger camille said…

    Lauren,
    thank you for your response in my blog so i read yours. the research you have posted is excellant... i cannot tolerate any of those injectables. my old neurologist kept bouncing me around those medications. he did not feel i need tysabri or a mri again. i found a new neurologist and she is great, whom sent me for mris and they were horrible numerous lesions in my cerebellum as well as black holes (new) since my last mri 3 years prior. she put me on the ivig which agreed with me greatly.
    the inteferons turned me into a wilted flower.
    now i hopefully be doing tysabri soon as ivig does not prevent new lesions take care, keep up the informative posts
    Camille

     
  • At 10:45 AM, Blogger Lauren said…

    LOL Cyndee...I'm not stopping my Tysabri either!!!

    (((((( many hugs ))))))

    Lauren :)

     
  • At 10:50 AM, Blogger Lauren said…

    Hi Camille!

    Thank you so much for your comments on my blog, and I so hope and pray that you are able to start Tysabri soon.

    Kudos to you for taking an active role in fighting your MS by obtaining a second opinion with a good and decent neurologist... great patient advocacy work for yourself! It's a shame that more patients are not as proactive as you as are... but many are learning how, huh?

    Lauren ;)

     

Post a Comment

Links to this post:

Create a Link

<< Home